Colorado, 2019

Blizzard and Winter Storm in Colorado, January 21 to 22, 2019

January 21 to 22, 2019 · NWS BOU · 7 events in 7 counties and zones

A winter storm system brought a mix of strong winds with pockets of moderate to heavy snow to the southern Front Range Foothills and Palmer Divide; with blizzard conditions along I-70 east of Aurora. Interstate 70 was closed in the morning through early afternoon on the 22nd, from the exit at Denver International Airport to the Kansas state line.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A winter storm system brought a mix of strong winds with pockets of moderate to heavy snow to the southern Front Range Foothills and Palmer Divide; with blizzard conditions along I-70 east of Aurora. Interstate 70 was closed in the morning through early afternoon on the 22nd, from the exit at Denver International Airport to the Kansas state line. Parts of major highways including I-25 south of Denver toward Monument and Highway 24 were also closed for several hours. Numerous accidents along I-70 were reported due to strong winds and low visibility of a quarter mile or less. Strong northerly winds gusting from 45 to 55 mph were observed. The heaviest snowfall occurred in the southern Front Range Foothills and the Palmer Divide south of Denver. Storm totals in those areas included: 15 inches at Shaffers Crossing; 10 inches in Conifer; 9 inches near Ponderosa Park with 6.5 inches in Brookvale. In addition, 6 inches of snowfall was observed in Agate with 5.5 inches at Castle Pines. Elsewhere, lesser amounts from 1 to 4 inches were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 21, 7:49 PM MST, 11 minutes earlier.

Area forecast discussion, Jan 21, 7:49 PM MST, 11 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
749 PM MST Mon Jan 21 2019

.UPDATE...
Issued at 745 PM MST Mon Jan 21 2019

Main concern is potential for blizzard conditions on the plains
later this evening and overnight. Storm system timing is
generally on track as main cold front as just moved through
Cheyenne with north winds up to 30 knots and snow has just
developed there. This will result in the front sweeping through
the Denver area between 9 and 10 pm, and then through much of the
plains by midnight.

Snow will rapidly develop behind the front and looks like the
highest snowfall intensities will be in this period between 10 pm
and 1 am with snowfall rates of 1 to 2 inches of snow per hour
possible. With this heavier burst of snow, snow is wetter so don't
expect a lot of initial blowing snow but certainly could see the
lower visibilities. May have a hard time seeing the blizzard
conditions for the required 3 hours as it may be 1-2 hours at most.
Hi resolution models showing a brief lull in the snowfall after
the initial burst but then redevelops lighter snowfall later
tonight and through early Tuesday morning. With the strong winds
this may result in more reduced visibilities from the combination
of snow and winds with snow and blowing snow/poor visibilities.
Regardless, travel will be tricky later tonight through Tuesday
morning. Still looks like heaviest snowfall from Denver south and
eastward towards the Palmer Divide.

For now will not adjust any of the hilites but the 8 pm start time
is a bit early to see blizzard conditions and will likely be
later. Will adjust the upcoming statement to signify this.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 152 PM MST Mon Jan 21 2019

...Blizzard Conditions for Parts of Northeast Colorado Tonight
and Tuesday Morning...

Winter storm and blizzard conditions are still expected for parts
of northeast Colorado tonight. Complex set up is making for a
challenging forecast. A long wave trough will shift east across
the intermountain west tonight and Tuesday. Water vapor satellite
imagery showing lift over Wyoming. Appears this is associated with
the left exit region of the jet. There is also a circulation over
southeast Utah which is expected to move eastward and be the main
focus for snow across eastern Colorado. The 12Z model runs are
still far apart on where the upper level and surface lows form.
The GFS is on the north and quicker side with the 500mb low
forming over far northeast Colorado around 06Z. The ECMWF is
farther south with the 500mb low forming near Colorado Springs and
Pueblo. The past few runs of the ECMWF have been consistent. The
12Z NAM and also the HRRR and RAP runs have trended south towards
the ECWMF. The strongest pressure falls are over southern
Colorado. In addition to this, the colder air is farther west and
south than the models are showing. Because of this will go with
the southern track for this storm.

The southern track shows a swath of about a half inch of QPF with
localized areas of more. Liquid to snow ratios start off around
ten to one. Strong colder air advection should rapidly increase
liquid to snow ratios to 20 to one. So the swath of half inch QPF
should result in 5 to 10 inches of snow.

In addition to the snow, strong northerly winds are expected to
form behind the low and create blizzard conditions. Strong cold
air advection will help mix winds aloft down. Expecting gusts to
50 mph across the eastern plains, a few locations could approach
60 mph.

Snow will increase in the mountains this afternoon and continue
overnight ahead of the trough. A strong cold front will drop south
out of Wyoming as a surface low deepens over eastern Colorado.
Snow will form behind the front this evening and spread southeast
overnight. Northerly winds off the Cheyenne Ridge is expected to
limit snowfall near the Wyoming border. These northerly winds
become upslope south of I-76 and are expected to enhance snowfall.
Thinking this will produce 5 to 10 inches of snow from Akron to
the Palmer Divide. Expect a period of snow for the Denver area due
to upslope winds behind the front and lift from the trough.

To summarize, an area of heavy snow (5-10 inches) is expected to
form on the backside of a low that will form over eastern
Colorado. Snowfall amounts will greatly depending on where this
low forms. Confidence on where this will occur is low. However 50
mph, along with even a little snow should produce blizzard
conditions. Travel tonight and Tuesday morning is discouraged
across eastern Colorado. Check conditions before traveling.

.LONG TERM...(Tuesday night through Monday)
Issued at 152 PM MST Mon Jan 21 2019

A ridge of high pressure will be along the west coast Wednesday
through Friday with a strong northwesterly flow aloft over
Colorado. The models have been fairly consistent with a couple of
embedded short waves. The first one is expected to drop out of the
northern Rockies and into the cwa Wednesday night into Thursday.
This features will likely impact the mountains primarily. The GFS
and NAM12 models indicate 24 hr snowfall in the 5-10 inch range.
This coupled with the strong flow aloft may require a highlight
at some point. May also see snow showers develop over the
northeast plains as well, with isolated to scattered coverage.
Temperatures on Wednesday may climb back to near normal with
gusty westerly winds developing ahead of this system, but then a
cold front moves across Wednesday night with highs dropping back
into the lower 30s on Thursday. A replay of this scenario may occur
on Friday night, when another embedded drop out of the northern
Rockies and into the high country. Temperatures on Friday are
expected to warm to around normal, then a little cooler on
Saturday following the passage of this next short wave. The
overall pattern remains the same over the weekend with the ridge
over the west coast, and a persistent northwesterly flow aloft
over CO. Sunday appears to be dry and warmer at this time. Yet
another system could impact the cwa Sunday night into Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 720 PM MST Mon Jan 21 2019

Initial surge has moved into KDEN with easterly winds but the main
front will be at local terminals between 04-5z with strong
northerly up to 30kt. Snow will develop rapidly behind the front
with IFR conditions and potential for heavy snowfall rates of 1-2
inches per hour through 07z with visibilities below 1/4 mile.
Could see a lull have the initial snowfall burst after midnight
and and then light snow redevelops again around 10-11z and through
Tuesday morning where there can be some blowing snow with winds
up to 25kt. Snow fall accumulations look to be in the 3-5 inches,
with higher potential up to 7 inches at APA.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 9 AM MST Tuesday for COZ036-039-
040-042-043-048-050-051.

Winter Weather Advisory until 9 AM MST Tuesday for COZ031-033-
034.

Blizzard Warning until 11 AM MST Tuesday for COZ041-044>046-049.

&&

UPDATE...Entrekin
SHORT TERM...Meier
LONG TERM...Cooper
AVIATION...Entrekin
Hazardous weather outlook, Jan 21, 11:49 AM MST, 8 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1149 AM MST Mon Jan 21 2019

COZ030>051-221900-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1149 AM MST Mon Jan 21 2019

...Blizzard Warning in effect for areas east and south of Denver
late this evening through Tuesday morning...
...Winter Weather Advisories this evening through Tuesday morning
for the northern and central Mountains, southern Front Range
Foothills, western Denver suburbs and the rest of the plains north
and northeast of Denver...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A winter storm will move into the area tonight with snow
increasing in the mountains late this afternoon and across the
rest of the area this evening. Moderate to heavy snow may occur
over portions of the northeast Plains and Palmer Divide by late
evening and overnight. In addition north winds gusting to 50 mph
will develop across the plains after midnight with very poor
visibilities and blizzard conditions.

Travelers should be prepared for snowpacked and slick road
conditions. The strong winds will cause poor visibilities due
to blowing snow. The worst conditions are expected to occur along
Interstate 70 from around Watkins east to the Kansas border, and
Interstate 25 from south of Denver to Monument Ridge. In addition
I-76 may be affected as well from northeast of Denver to Sterling
and Julesburg.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Snow, strong winds and blowing snow will continue over the plains
on Tuesday morning. Snow will end by noon, but the strong winds
will continue through the afternoon. Travelers should be prepared
for snowpacked and slick road conditions, with poor visibility in
blowing snow.

There will be a chance of snow in the mountains Wednesday through
Saturday evening with a slight chance of snow over the plains
Wednesday night and Thursday. Significant accumulations are not
expected. Temperatures generally remain below seasonal normals
Tuesday through Saturday, then warmer on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather, 1 blizzard, 1 winter storm. Local standard time, as filed.

Winter Weather, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
January 21, 8:00 PM MST to January 22, 9:00 AM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Blizzard, N & Ne Elbert County Below 6000 Feet / N Lincoln County

When
January 21, 8:00 PM MST to January 22, 3:00 PM MST
Where
N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
Reported by
Trained Spotter
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

Winter Weather, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
January 21, 8:00 PM MST to January 22, 9:00 AM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

Winter Weather, C & E Adams & Arapahoe Counties

When
January 21, 8:00 PM MST to January 22, 9:00 AM MST
Where
C & E Adams & Arapahoe Counties forecast zone
Reported by
Trained Spotter
Coordinates
39.762, -104.338 (the zone’s center; the record gives no point)

Winter Weather, C & S Weld County

When
January 21, 8:00 PM MST to January 22, 9:00 AM MST
Where
C & S Weld County forecast zone
Reported by
Trained Spotter
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

Winter Weather, Washington County

When
January 21, 8:00 PM MST to January 22, 9:00 AM MST
Where
Washington County forecast zone
Reported by
Trained Spotter
Coordinates
39.971, -103.201 (the zone’s center; the record gives no point)

Winter Storm, Elbert / C & E Douglas Counties Above 6000 Feet

When
January 21, 8:00 PM MST to January 22, 3:00 PM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 803054, 803056, 803128, 803129, 803130, 803131, 803135.